free-downloads CSEVideos


Painful Leg Lesions

Discussion in 'Spot Diagnosis' started by neo_star, Feb 22, 2013.

  1. neo_star

    neo_star Moderator

    Joined:
    Nov 4, 2012
    Messages:
    775
    Likes Received:
    184
    Trophy Points:
    1,545
    Practicing medicine in:
    India

    --
    ---
    ----
    -----
    ------
    -------
    --------
    ---------
    ------------
    -------------
    ---------------
    -----------------
    -------------------


    ---------------------------------------------------------------------------

    30 yr young lady presents to the ED with painful leg lesions

    painful leg lesions.JPG

    The cause of these lesions have a generic / umbrella term. What's the term and the various etiologies / differentials that could explain this lesion ?
     

    Add Reply

  2. Emergency medicine Mike

    Emergency medicine Mike Bronze Member

    Joined:
    Jul 28, 2012
    Messages:
    839
    Likes Received:
    38
    Trophy Points:
    1,245
    Gender:
    Male
    Practicing medicine in:
    Czech Republic
    Could be erythema nodosum.
     

    neo_star likes this.
  3. apparat

    apparat Well-Known Member

    Joined:
    Feb 7, 2013
    Messages:
    78
    Likes Received:
    15
    Trophy Points:
    145
    Practicing medicine in:
    Australia
    If it's erythema nodosum, could be IBD, TB, sarcoidosis etc
     

    neo_star likes this.
  4. sura tariq

    sura tariq Young Member

    Joined:
    Aug 4, 2012
    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    20
    Occupation:
    doctor
    Practicing medicine in:
    Iraq
    Erythema nodosum
     

  5. Hasan

    Hasan Bronze Member

    Joined:
    Jun 29, 2011
    Messages:
    372
    Likes Received:
    30
    Trophy Points:
    745
    Occupation:
    Doctor
    Practicing medicine in:
    Bangladesh
    Yeah.....Erythema nodosum
     

  6. dupuytren

    dupuytren Bronze Member

    Joined:
    Jan 21, 2012
    Messages:
    650
    Likes Received:
    50
    Trophy Points:
    1,345
    Occupation:
    Medical student at Vita-Salute San Raffaele Univer
    Practicing medicine in:
    Italy
    Erythema nodosum
     

  7. neo_star

    neo_star Moderator

    Joined:
    Nov 4, 2012
    Messages:
    775
    Likes Received:
    184
    Trophy Points:
    1,545
    Practicing medicine in:
    India
    Answer: Erythema Nodosum

    Discussion

    The picture is consistent with erythema nodosum. These are smooth, shiny, red, tender inflammatory nodules that usually appear on the anterior tibia. They result from a hypersensitivity reaction to the subcutaneous fat causing panniculitis.

    Erythema nodosum may be precipitated by drugs, systemic illness, or infection.


    Drugs
    that lead to erythema nodosum include oral contraceptive pills and sulfa-containing medications.

    Common infectious etiologies
    include Streptococcus, Mycoplasma, Epstein-Barr virus, tuberculosis, and fungal infections; although autoimmune etiologies include inflammatory bowel disease (IBD) and Behcets.

    Most patients are idiopathic or secondary to a recent streptococcal infection.

    Treatment is supportive and includes NSAIDs, compressive leg dressings, and elevation of the effected extremity.
    Corticosteroids are not recommended as they may exacerbate underlying TB, lymphoma, or mycoses.


    ref: Intensive review for the emergency medicine qualifying exam & Fitzpatrick's Color Atlas and Synopsis of Clinical Dermatology, 5th ed
     

    khine likes this.

Share This Page

<